Alert archive / Georgia / Flash Flood Warnings in 2024
Flash Flood Warning 34, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Jul 21, 2024, 9:21 PM EDT for Lumpkin County, Union County, White County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 9:21 PM EDT (01:21 UTC)
- Expired
- Jul 22, 2024, 1:07 AM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lumpkin County, GA, Union County, GA, White County, GA
The radar
The Atlanta radar (KFFC), 154 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097
WGUS52 KFFC 220121
FFWFFC
GAC187-291-311-220415-
/O.NEW.KFFC.FF.W.0034.240722T0121Z-240722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
921 PM EDT Sun Jul 21 2024
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Central Lumpkin County in north central Georgia...
Southeastern Union County in north central Georgia...
Northwestern White County in northeastern Georgia...
* Until 1215 AM EDT.
* At 921 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1.5 to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Helen, Suches, Unicoi State Park, Porter Springs, Turners Corner,
Gooch Mountain Shelter, Camp Coleman Lake, Whitley Gap Shelter,
Qualatchee Lake, Camp Merrill, Low Gap Shelter, Smithgall Woods
Conservation Are, Nimblewill, Robertstown and Anna Ruby Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3465 8415 3471 8401 3478 8382 3480 8375
3478 8371 3469 8370 3461 8386 3458 8398
3449 8413 3454 8419 3460 8419
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
553
WGUS52 KFFC 220249
FFWFFC
GAC187-291-311-220515-
/O.EXT.KFFC.FF.W.0034.000000T0000Z-240722T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1049 PM EDT Sun Jul 21 2024
The National Weather Service in Peachtree City has extended the
* Flash Flood Warning for...
Central Lumpkin County in north central Georgia...
Southeastern Union County in north central Georgia...
Northwestern White County in northeastern Georgia...
* Until 115 AM EDT.
* At 1049 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Helen, Suches, Unicoi State Park, Porter Springs, Turners Corner,
Gooch Mountain Shelter, Camp Coleman Lake, Whitley Gap Shelter,
Qualatchee Lake, Camp Merrill, Low Gap Shelter, Smithgall Woods
Conservation Are, Nimblewill, Robertstown and Anna Ruby Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3465 8415 3471 8401 3478 8382 3480 8375
3478 8371 3469 8370 3461 8386 3458 8398
3449 8413 3454 8419 3460 8419
FLASH FLOOD...RADAR INDICATED
$$386
WGUS72 KFFC 220507
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
107 AM EDT Mon Jul 22 2024
GAC187-291-311-220517-
/O.CAN.KFFC.FF.W.0034.000000T0000Z-240722T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lumpkin GA-Union GA-White GA-
107 AM EDT Mon Jul 22 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LUMPKIN,
SOUTHEASTERN UNION AND NORTHWESTERN WHITE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3465 8415 3471 8401 3478 8382 3480 8375
3478 8371 3469 8370 3461 8386 3458 8398
3449 8413 3454 8419 3460 8419
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:44 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 21, 7:44 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
744 PM EDT Sun Jul 21 2024
...New 00Z Aviation Discussion...
.SHORT TERM...
(This afternoon through Monday)
Issued at 242 PM EDT Sun Jul 21 2024
A broad area of upper-level troughing stretches from the Midwest
to the ArkLaTex to the Southeast, with north and central GA
beneath southwesterly flow aloft. PWAT ranges from 1.6" to 2.1",
and CIRA Advected Layer Precipitable Water imagery shows deep-
layer moisture in place. MUCAPE is analyzed at 2000-3000 J/kg, but
mid-level lapse rates are meager. Like the previous few days, the
environment is conducive for scattered to widespread showers and
thunderstorms through early evening. Also similar to previous
days, storms will be relatively slow movers and efficient rainfall
producers. SPoRT-LIS near-surface soil moisture exceeds the 70th
percentile across much of the CWA, so localized flash flooding
and/or rapid rises of creeks, rivers, and streams are possible
where persistent, heavy rainfall occurs. Additionally, frequent
cloud-to-ground lightning is expected, and precip-loading in
downdrafts could lead to damaging wind gusts of 40-50 mph. A
severe storm with even stronger wind gusts cannot be ruled out.
Have adjusted high temperatures down a couple degrees overall from
the morning forecast package given the widespread cloud cover and
increasing coverage of precip.
The persistent feed of moisture and broad-scale ascent will allow
for periods of isolated to scattered showers and possibly
thunderstorms overnight. The lack of well-defined disturbances in
the flow aloft make pinning down where exactly precip will persist
and/or redevelop overnight difficult, so have gone with CWA-wide
slight chance to chance PoPs (~20% to ~40%). Have adjusted
overnight low temperatures up a couple degrees overall as last
night was forecasted too cool given the impeded radiational
cooling due to abundant cloud cover.
No significant pattern change will take place tomorrow (Monday)
with upper-level troughing persisting as well as similar moisture
and instability parameters to today. As such, expect scattered to
widespread showers and thunderstorms through the day with a peak
in coverage in the afternoon and early evening. Hazards will once
again be locally heavy rainfall and the possibility of localized
flash flooding, damaging wind gusts, and frequent cloud-to-ground
lightning. Again, a severe storm or two cannot be ruled out. Like
today, high temperatures will be moderated by abundant cloud cover
and precip -- in the 80s for the most part.
Martin
&&
.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 242 PM EDT Sun Jul 21 2024
Key Messages:
- Scattered to numerous afternoon and evening thunderstorms
each day, with slightly lower chances by next weekend.
- Slightly below normal high temperatures through most of the
period.
A fairly stagnant upper level pattern will continue through the
end of the coming work week , with a ridge from the Atlantic to
the FL peninsula and a trough from the Great Lakes and OH Valley
to the lower MS Valley and E TX. This pattern will keep the area
in moist S- SW flow with occasional weak dynamic forcing focused
mainly over the NE portion of the area. As a result, scattered to
locally numerous, mostly diurnal showers and thunderstorms are
expected. The potential for convection continuing further into the
night or developing before midday will be highest over the NW
portion of the area (particularly associated with vorticity maxima
associated with the upper trough or any MCSs). Organized severe
weather remains unlikely, but isolated storms could become strong
to briefly severe with gusty winds and heavy rainfall the greatest
threats.
The models are indicating a weakening of both the aforementioned
upper trough by the end of the work week. Rain chances are
forecast to return to near normal by next weekend as the Atlantic
ridge eventually shifts a bit farther N, as well as extending
farther W along the Gulf Coast.
Lower heights due to the proximity of the aforementioned trough,
along with increased cloud cover, will keep afternoon high
temperatures mostly in the mid 80s across the N half of the County
Warning Area (with 70s in the NE mountains). Warmest temperatures
are expected near and SE of a Columbus to Macon line, closest to
the upper ridge position. High temperatures in those areas are
expected to remain mostly near 90 to the lower 90s. /SEC
&&
.AVIATION...
(00Z TAFS)
Issued at 735 PM EDT Sun Jul 21 2024
Deteriorating conds exp thru the TAF pd. Brief pd of IFR likely to
continue at ATL thru 01Z in the wake of TSRA. Areawide MVFR conds
exp by 05-06Z, then a return to IFR by 07-08Z. Cannot rule out a
brief pd of LIFR around daybreak. Low-VFR to MVFR vsbys in FG/BR psbl
with low cigs. Then SCT-BKN 2-3kft cigs from 14-15Z thru the
aftn. TSRA once again exp during the aftn, with best window from
18-23Z. Winds CALM to VRB overnight will pick up out of the SSW at
5-8kts.
//ATL Confidence...00Z Update...
Medium confidence AM ceiling progression.
High confidence all other elements.
96
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 85 71 89 / 70 70 50 70
Atlanta 71 83 71 86 / 70 70 50 70
Blairsville 67 79 66 81 / 70 80 50 80
Cartersville 71 83 70 86 / 60 80 50 80
Columbus 72 87 73 92 / 60 80 50 70
Gainesville 70 83 71 86 / 70 70 50 70
Macon 72 88 72 92 / 70 70 40 60
Rome 71 84 70 86 / 50 80 50 80
Peachtree City 71 84 70 88 / 80 80 50 70
Vidalia 74 90 74 93 / 50 70 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Martin
LONG TERM....SEC
AVIATION...96Hazardous weather outlook, Jul 21, 5:57 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 557 PM EDT Sun Jul 21 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-222200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 557 PM EDT Sun Jul 21 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across south and east central Georgia into the evening and overnight. The strongest storms may produce frequent lightning, bursts of heavy rainfall, and gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered afternoon and evening thunderstorms can be expected through Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 21, 6:47 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Sun Jul 21 2024
GAZ072-073-082>084-212315-
Wilkinson GA-Baldwin GA-Bibb GA-Jones GA-Twiggs GA-
647 PM EDT Sun Jul 21 2024
...Strong thunderstorms will impact portions of west central
Wilkinson, western Baldwin, southeastern Bibb, northwestern Twiggs
and Jones Counties through 715 PM EDT...
At 647 PM EDT, a line of strong thunderstorms was along a line
extending from Bradley to near Cross Keys to Elberta, and moving east
at 15 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Macon, Gray, Gordon, Marion, Postell, Bradley, Wayside, Mountain
Springs, Griswoldville, Browns Crossing, Ethridge, James, Bullard,
Haddock, Fitzpatrick, Greenberry Crossroads, Clinton, Ripley, Huber,
and Cross Keys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3263 8355 3266 8356 3266 8362 3268 8365
3287 8360 3315 8361 3318 8338 3317 8337
3318 8336 3291 8334 3260 8341
TIME...MOT...LOC 2247Z 259DEG 12KT 3306 8358 3288 8356 3267 8362
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 21, 7:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
719 PM EDT Sun Jul 21 2024
GAZ072-073-083-084-212345-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
719 PM EDT Sun Jul 21 2024
...Strong thunderstorms will impact portions of northwestern
Wilkinson, western Baldwin, north central Twiggs and eastern Jones
Counties through 745 PM EDT...
At 719 PM EDT, a line of strong thunderstorms was along a line
extending from Gray to Mountain Springs to near Dry Branch, and
moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gray, Gordon, Ivey, Ethridge, James, Bradley, Wayside, Coopers,
Mountain Springs, Griswoldville, Haddock, Greenberry Crossroads,
Clinton, Myricks Mill, Browns Crossing, and Blountsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3287 8349 3306 8362 3319 8345 3318 8342
3318 8339 3303 8326 3280 8324 3276 8348
TIME...MOT...LOC 2319Z 240DEG 16KT 3303 8355 3290 8345 3281 8344
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 21, 7:45 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
745 PM EDT Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM Flash Flood 2 SSW Bowdon 33.51N 85.27W
07/21/2024 Carroll GA Emergency Mngr
EM reports road closure of Rogers Rd due to
road being washed out.
&&Local storm report, Jul 21, 7:46 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
746 PM EDT Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM Flash Flood 6 W Mount Zion 33.62N 85.28W
07/21/2024 Carroll GA Emergency Mngr
EM reports Teague Rd closed due to road
washout.
&&Local storm report, Jul 21, 8:50 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
850 PM EDT Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Flash Flood 1 ENE Macon 32.84N 83.62W
07/21/2024 Bibb GA Local Official
EMS reports multiple streets in downtown
Macon underwater including I-16 between MM 1
and 2.
&&Special weather statement, Jul 21, 8:53 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
853 PM EDT Sun Jul 21 2024
GAZ008-015-220130-
Union GA-Lumpkin GA-
853 PM EDT Sun Jul 21 2024
...A strong thunderstorm will impact portions of central Lumpkin and
south central Union Counties through 930 PM EDT...
At 853 PM EDT, a strong thunderstorm was over Nimblewill, or 8 miles
northwest of Dahlonega, moving northeast at 15 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Dahlonega, Suches, Camp Merrill, Porter Springs, Turners Corner,
Nimblewill, Woods Hole Shelter, Blood Mountain Shelter, and Gooch
Mountain Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3471 8386 3469 8386 3468 8387 3467 8387
3466 8388 3462 8387 3461 8386 3449 8414
3450 8415 3454 8418 3459 8419 3463 8417
3477 8396
TIME...MOT...LOC 0053Z 240DEG 12KT 3458 8411
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:53 PM EDT | Special Weather Statement | FFC | Lumpkin | 37 min |
| Jul 22, 6:29 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 31 min |
Nearby
Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.